Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 48, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 14, 2020, 7:28 PM CDT for Dickinson County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2020, 7:28 PM CDT (00:28 UTC)
- Expired
- May 14, 2020, 8:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 7:53 PM CDT | HAIL 1.75 | 8 Ne Carlton, KS | MOSTLY QUARTER-SIZE HAIL, ONE GOLF BALL SIZE. TIME ESTIMATED FROM RADAR. |
| May 14, 8:07 PM CDT | HAIL 1.25 | 7 Ssw Enterprise, KS | MOSTLY QUARTER-SIZE HAIL, SOME HALF-DOLLAR. LASTED ABOUT 3-4 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1438 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.4
The text
As transmitted.
734
WUUS53 KTOP 150028
SVRTOP
KSC041-150115-
/O.NEW.KTOP.SV.W.0048.200515T0028Z-200515T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
728 PM CDT Thu May 14 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southern Dickinson County in central Kansas...
* Until 815 PM CDT.
* At 726 PM CDT, a severe thunderstorm was located 4 miles northwest
of Carlton, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Enterprise, Hope and Carlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3883 9737 3896 9701 3869 9698 3866 9737
TIME...MOT...LOC 0026Z 251DEG 18KT 3875 9733
HAIL...1.25IN
WIND...60MPH
$$
Skow1 follow-up statement
112
WWUS53 KTOP 150057
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
757 PM CDT Thu May 14 2020
KSC041-150115-
/O.CON.KTOP.SV.W.0048.000000T0000Z-200515T0115Z/
Dickinson-
757 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN DICKINSON COUNTY...
At 756 PM CDT, a severe thunderstorm was located 6 miles northwest of
Hope, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3885 9728 3892 9701 3869 9698 3870 9728
TIME...MOT...LOC 0056Z 259DEG 18KT 3877 9716
HAIL...1.00IN
WIND...60MPH
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:37 PM CDT, 51 minutes earlier.
Area forecast discussion, May 14, 6:37 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Topeka KS 637 PM CDT Thu May 14 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 346 PM CDT Thu May 14 2020 Southwest to nearly zonal flow is occurring across the state as of 20Z ahead of a shortwave trough in the Pacific Northwest. At the surface, circulation associated with the low can be seen in west central KS on satellite with a small break in the cumulus field along the frontal boundary, which is currently located along a line from Abilene to Seneca. Temperatures have warmed to the upper 70s to low 80s area-wide with dew points in the 60s. Eastern KS is still under a cap, but this should continue to erode the rest of the afternoon with the current conditions allowing plenty of destabilization for storms late this afternoon into tonight. The surface front should slowly progress eastward with CAMs consistently showing storms initiating between Topeka and Emporia on the leading edge of the boundary, most likely within the 21-23Z time frame. RAP forecast soundings have shown CAPE of 3000-4000 J/kg in areas along and southeast of the current boundary with shear of 25- 40 kts. The shear looks strongest after 00Z when the LLJ strengthens to 35-40 kts. That being said, storm mode looks messy with supercells possible initially before outflow boundaries develop and storms congeal into a line and slowly move southeast. Hodographs continue to show good veering in the low levels, so a few tornadoes cannot be ruled out with supercells; however, the initially weaker 0- 6 km shear makes this threat more questionable. Large hail and damaging winds will be a good possibility with steep mid-level lapse rates. The HRRR has been consistent in keeping a strong line of storms in east central KS late this evening and potentially lingering into the overnight hours along the southern border of the CWA. This is also consistent with models bringing the boundary south of the area by 12Z, which is slower than indicated yesterday. Based on this, have expanded the Flash Flood Watch to include Lyon and Osage Counties. Rainfall amounts of 1-3 inches with locally higher amounts are still possible in this area through Friday morning. Storms should dissipate by sunrise Friday morning with some clearing in northern KS while east central areas likely stay cloudy. The front appears to move back north again very slightly into the far southeastern counties of the CWA during the day. An additional round of storms is possible in this area perhaps in the late afternoon, but more so by the evening and overnight hours. The NAM tends to keep the area dry until early Saturday whereas the EC/GFS start to bring precipitation into the area late in the afternoon. Some uncertainty in severe weather potential exists due to this difference in the models, although forecast soundings do show MUCAPE up to 1200-1500 J/kg and shear up to 40 kts, which would support elevated storms capable of hail and wind hazards. .LONG TERM...(Friday night through Thursday) Issued at 346 PM CDT Thu May 14 2020 The surface boundary will continue to slowly push back north into Saturday with showers and thunderstorms still possible on and off for much of the day. The better upper level support arrives with a more amplified trough moving across the Northern Plains as well as a southern stream trough across TX. No severe weather is expected at this time, but additional rainfall could exacerbate flooding in areas that already receive heavy rainfall tonight. Dry weather returns by Sunday as an amplified ridge moves across the area ahead of a deep trough coming onshore from the Pacific. Temperatures will warm well into the 80s by midweek before the next chance of rain next Thursday, although model differences keep low confidence in this at this point. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 632 PM CDT Thu May 14 2020 Thunderstorms have developed ahead of a sfc boundary at issuance time. Storms are expected to be near or impact terminals for the first few hours of this period, before moving south of sites late this evening/early tonight. Winds shift behind the boundary to the north and northeast tonight, and will then become predominately easterly tomorrow. Additionally, a few hours of MVFR CIGS are possible during the morning hours at the TOP airports, but VFR should prevail at KMHK. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ040-054>056-058- 059. && SHORT TERM...Picha LONG TERM...Picha AVIATION...Teefey
Hazardous weather outlook, May 14, 3:52 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 352 PM CDT Thu May 14 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-152100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 352 PM CDT Thu May 14 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are forecast to develop between 4-6 pm this afternoon somewhere over east central and northeast Kansas, or generally along a line from Emporia to Atchison. Severe storms capable of large hail, damaging winds, and tornadoes are possible. Very heavy rainfall may lead to localized flash flooding. The thunderstorms are likely to persist into the evening and may even linger into the early morning hours across east central Kansas, or generally along and south of Interstate 35. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of thunderstorms is possible Friday night into Saturday. There is potential for a few strong to severe storms with hail and damaging winds as the main threats. Rainfall through Saturday could exacerbate flooding for areas that receive heavy rain tonight. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon into tonight. Spotters are encouraged to report rainfall amounts over one inch to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 14, 6:06 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
606 PM CDT Thu May 14 2020
KSZ012-024-026-142330-
Jefferson-Brown-Jackson-
606 PM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...JACKSON
AND SOUTHEASTERN BROWN COUNTIES UNTIL 630 PM CDT...
At 606 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Horton to near Delia. Movement was
northeast at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Holton, Horton, Hoyt, Mayetta, Everest, Robinson, Whiting, Denison,
Circleville, Netawaka, Willis and Potawatomi Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas.
LAT...LON 3995 9534 3965 9534 3965 9556 3942 9557
3942 9542 3922 9567 3935 9604 3996 9535
TIME...MOT...LOC 2306Z 224DEG 19KT 3966 9556 3927 9594
SkowLocal storm report, May 14, 6:10 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
610 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 1 NW EMPORIA 38.42N 96.20W
05/14/2020 E1.00 INCH LYON KS PUBLIC
RELAYED VIA KVOE RADIO.
&&Special weather statement, May 14, 6:29 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Topeka KS
629 PM CDT Thu May 14 2020
KSZ012-024-150000-
Brown-Jackson-
629 PM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND CENTRAL
BROWN COUNTIES UNTIL 700 PM CDT...
At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kickapoo Reservation, moving north at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Hiawatha, Horton, Robinson, Whiting, Netawaka, Powhattan, Hamlin,
Willis and Kickapoo Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas.
LAT...LON 3989 9535 3965 9551 3965 9556 3957 9556
3956 9557 3962 9579 3998 9567
TIME...MOT...LOC 2329Z 200DEG 24KT 3966 9565
SkowSpecial weather statement, May 14, 6:41 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Topeka KS
641 PM CDT Thu May 14 2020
KSZ022-036-038-150015-
Wabaunsee-Geary-Riley-
641 PM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN
RILEY AND NORTHWESTERN WABAUNSEE COUNTIES UNTIL 715 PM CDT...
At 641 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Dwight, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Alma, St. George and Volland.
This includes Interstate 70 between mile markers 310 and 328.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
LAT...LON 3919 9642 3900 9620 3889 9661 3895 9672
3917 9652 3917 9649 3918 9648 3917 9647
3919 9646
TIME...MOT...LOC 2341Z 226DEG 19KT 3897 9659
SkowSpecial weather statement, May 14, 7:09 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Topeka KS 709 PM CDT Thu May 14 2020 KSZ035>037-150045- Geary-Dickinson-Morris- 709 PM CDT Thu May 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON... SOUTHWESTERN GEARY AND NORTHWESTERN MORRIS COUNTIES UNTIL 745 PM CDT... At 709 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Enterprise, moving northeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Junction City, Chapman, Enterprise and Woodbine. This includes Interstate 70 between mile markers 285 and 294. A Severe Thunderstorm Watch remains in effect until midnight CDT for east central Kansas. LAT...LON 3906 9694 3884 9668 3872 9712 3885 9723 TIME...MOT...LOC 0009Z 238DEG 23KT 3882 9709 Skow
Special weather statement, May 14, 7:15 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
715 PM CDT Thu May 14 2020
KSZ011-022>024-026-036-038-039-150045-
Wabaunsee-Geary-Shawnee-Pottawatomie-Jefferson-Riley-Jackson-Nemaha-
715 PM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...GEARY...
SOUTHEASTERN RILEY...NORTHWESTERN SHAWNEE...NORTHERN WABAUNSEE...
POTTAWATOMIE...JACKSON AND SOUTHEASTERN NEMAHA COUNTIES UNTIL 745 PM
CDT...
At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Muscotah to 5 miles south of
Grandview Plaza. Movement was northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Manhattan, Junction City, Wamego, Holton, Valley Falls, Rossville,
Alma, Westmoreland, St. Marys, Ogden, Grandview Plaza, Onaga, Hoyt,
St. George, Nortonville, Maple Hill, Wetmore, Mayetta, McFarland and
Paxico.
This includes Interstate 70 between mile markers 294 and 339.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.
LAT...LON 3887 9659 3887 9674 3905 9694 3973 9593
3968 9579 3965 9579 3965 9573 3959 9556
3942 9557 3942 9518 3937 9518
TIME...MOT...LOC 0015Z 251DEG 18KT 3954 9558 3895 9680
SkowThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:09 PM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| May 14, 7:15 PM CDT | Special Weather Statement | TOP | Geary, Jackson, Pottawatomie | 30 min |
| May 14, 7:32 PM CDT | Special Weather Statement | TOP | Morris | 28 min |
| May 14, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 52 min |
| May 14, 7:54 PM CDT | Special Weather Statement | TOP | Jackson | 36 min |
| May 14, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 45 min |
| May 14, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 45 min |
| May 14, 8:17 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 43 min |
| May 14, 8:19 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 41 min |
| May 14, 8:38 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Osage, Wabaunsee | 52 min |
| May 14, 8:54 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 51 min |
| May 14, 8:56 PM CDT | Tornado Warning | TOP | Lyon, Wabaunsee | 34 min |
| May 14, 8:58 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha | 47 min |
| May 14, 8:59 PM CDT | Tornado Warning | TOP | Morris | 18 min |
| May 14, 9:01 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Osage, Shawnee, Wabaunsee | 44 min |
| May 14, 9:02 PM CDT | Flash Flood Warning | TOP | Jackson | 3 hr |
| May 14, 9:23 PM CDT | Special Weather Statement | TOP | Nemaha | 37 min |
| May 14, 9:27 PM CDT | Tornado Warning | TOP | Lyon | 33 min |
| May 14, 9:31 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Morris, Osage, Wabaunsee | 44 min |
| May 14, 9:55 PM CDT | Tornado Warning | TOP | Coffey, Lyon, Osage | 35 min |
| May 14, 10:07 PM CDT | Special Weather Statement | TOP | Brown | 53 min |
| May 14, 10:08 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 52 min |
| May 14, 10:16 PM CDT | Flash Flood Warning | TOP | Lyon, Morris, Wabaunsee | 4 hr |
| May 14, 10:26 PM CDT | Special Weather Statement | TOP | Jackson | 64 min |
| May 14, 10:30 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 60 min |
| May 14, 10:36 PM CDT | Flash Flood Warning | TOP | Brown | 3 hr |
| May 14, 10:49 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 41 min |
| May 14, 10:59 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 46 min |
| May 14, 11:02 PM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Osage | 3 hr |
| May 14, 11:04 PM CDT | Tornado Warning | TOP | Lyon | 26 min |
| May 14, 11:31 PM CDT | Special Weather Statement | TOP | Anderson, Coffey | 59 min |
| May 14, 11:39 PM CDT | Flash Flood Warning | TOP | Anderson | 4 hr |
| May 14, 11:51 PM CDT | Areal Flood Warning | TOP | Jackson | 3 hr |
| May 14, 11:51 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 39 min |
| May 15, 12:15 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 45 min |
| May 15, 12:33 AM CDT | Special Weather Statement | TOP | Anderson | 42 min |
| May 15, 1:23 AM CDT | Areal Flood Warning | TOP | Brown | 3 hr |
| May 15, 2:14 AM CDT | Areal Flood Warning | TOP | Lyon, Morris, Wabaunsee | 3 hr |
| May 15, 2:50 AM CDT | Areal Flood Warning | TOP | Coffey, Lyon, Osage | 18 hr |
| May 15, 4:54 AM CDT | River Flood Warning | TOP | Lyon, Osage | 15 hr |
| May 15, 4:54 AM CDT | River Flood Warning | TOP | Wabaunsee | 3 hr |
| May 15, 5:07 AM CDT | Areal Flood Warning | TOP | Lyon, Morris, Wabaunsee | 28 hr |
| May 15, 8:39 AM CDT | River Flood Warning | TOP | Lyon | 41 hr |
| May 15, 8:39 AM CDT | River Flood Warning | TOP | Lyon | 51 hr |
| May 15, 8:39 AM CDT | River Flood Warning | TOP | Lyon | 37 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.